Fentanyl and the Opioid Epidemic:
Unmasking a lethal crisis with understanding, prevention, and treatment
By: Diona Emmanuel, PHD, MPH, LPC, NCC
The opioid epidemic is a significant public health problem in the United States. In 2021, over 75% of drug overdose deaths involved an opioid.1 Between 2010 to 2019, drug overdose mortality rates have increased by 53% among U.S. military veterans.4 Opioids include prescription opioids, heroin, and synthetic opioids. About 150 individuals die each day from synthetic opioids. 2
Fentanyl is a synthetic opioid that has been associated with a significant number of overdoses in the U.S. It is considered to be “up to 50 times stronger than heroin and 100 times stronger than morphine”; thus, even small amounts of fentanyl can be deadly. 2 Pharmaceutical fentanyl has been prescribed for severe pain after surgery and with medical conditions such as cancer pain. Pharmaceutical fentanyl can be given as a patch, shot, or lozenge. Illegally manufactured fentanyl is found in liquid or powder form and is commonly mixed with other illicit substances or hidden to look like over-the-counter medications. Fentanyl is linked to a high number of overdoses and deaths. Between 2017 and 2021, fentanyl was involved in 52% of overdose cases in the military.5
Combating the Epidemic: Prevention and Treatment
The risk of overdose increases significantly when drugs are contaminated by or combined with fentanyl. Since it is difficult to taste, smell, or see fentanyl in other drugs, an individual may not know that fentanyl is present. Fentanyl test strips, used to detect whether fentanyl has been mixed with another drug, are available and can help prevent overdose. However, caution should be taken since these strips may not detect all forms of fentanyl, including carfentanil.2
Fentanyl is addictive and binds to the body’s opioid receptors in the brain, which control emotions and pain. Like natural opioids, fentanyl’s effects include drowsiness, confusion, difficulty breathing, unconsciousness, overdose, and death.3
How to Respond to an Overdose and Stay Informed
Individuals who use opioids as prescribed, those who abuse them, and persons in the general public should be aware of the signs of overdose as life-saving measures, such as halo one, are available. Signs and symptoms of an opioid overdose include small, constricted pinpoint pupils, loss of consciousness, slow or weakened breathing, cold or clammy skin, and discoloration of skin. When encountering someone who has overdosed, contact 911 immediately and administer naloxone when available.2
We recommend that persons using any form of opioids, and those who are likely to have contact with individuals using opioids, carry naloxone, which is now available over the counter and can be obtained at a pharmacy, through mail order, or through community risk reduction programs. Training for administering naloxone and learning about the opioid overdose epidemic is available, and additional information can be found through the VA’s Opioid Overdose Education and Naloxone Distribution Program (OEND), state or county health departments, GetNaloxoneNow, the CDC, and the American Red Cross.
The Military Health System and Defense Health Agency provide resources for opioid overdose education and naloxone distribution, including information for patients and caregivers. Additional toolkits and naloxone distribution videos are also provided by the U.S. Department of Veterans Affairs.
- Centers for Disease Control and Prevention (CDC). “Understanding the Opioid Overdoes Epidemic”. Last modified June 17, 2021, https://www.cdc.gov/opioids/basics/epidemic.html
- Centers for Disease Control and Prevention (CDC). “Fentanyl Facts”. Last modified September 6, 2023, https://www.cdc.gov/stopoverdose/fentanyl/index.html
- National Institute on Drug Abuse (NIH). “Fentanyl DrugFacts”. Last modified June 2021. https://nida.nih.gov/publications/drugfacts/fentanyl#:~:text=Naloxone%20is%20a%20medicine%20that,require%20multiple%20doses%20of%20naloxone
- Bennett, Alex S et al. “U.S. Military veterans and the opioid overdose crisis: a review of risk factors and prevention efforts.” Annals of medicine vol. 54,1 (2022): 1826-1838. doi:10.1080/07853890.2022.2092896. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9262363/
- Myers, Meghann. Military Times. “Fentanyl deaths among troops more than doubled from 2017 to 2021”. Last modified February 15, 2023, https://www.militarytimes.com/news/your-military/2023/02/15/fentanyl-deaths-among-troops-more-than-doubled-from-2017-to-2021/
Diona Emmanuel, PHD, MPH, LPC, NCC, is a licensed professional counselor in Washington, DC, and the state of Virginia and is also an employee assistance specialist. She has more than 10 years of clinical experience counseling individuals, groups, and families in treatment centers and non-profit settings.
Dr. Emmanuel has provided education; individual, couples, and group counseling; and expressive art therapy services to clients with a variety of substance abuse and mental health concerns. Additionally, she has expertise in performing psychosocial assessments, a crucial step in providing effective counseling.
In 2021, Dr. Emmanuel joined the Federal Occupational Health Employee Assistance and WorkLife Programs as a field consultant serving the General Services Administration, Federal Emergency Management Agency, the United States Department of Justice, and the Administrative Offices of the United States Courts in Washington, DC.
Dr. Emmanuel obtained both her undergraduate degree and her master’s degree in clinical mental health counseling from Marymount University in Arlington, Virginia, and a Master of Public Health and Doctorate of Philosophy in counseling from George Washington University in Washington, DC.